Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 137, NWS Lubbock, TX

May 29, 2001Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2001, 9:33 PM CDT for Childress County, Texas. It was in force for 12 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2001, 9:33 PM CDT (02:33 UTC)
Expired
May 29, 2001, 9:45 PM CDT
In force
12 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Childress County, TX

What was reported inside it

TimeReportWhereRemark
May 29, 9:33 PM CDTHail 0.75Carey, TX
May 29, 9:43 PM CDTHail 0.88Kirkland, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:30 PM CDTTornado WatchSPC7 hr
May 29, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2215 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.9
Supercell composite
17.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:25 PM CDT, 8 minutes earlier.

Area forecast discussion, May 29, 9:25 PM CDT, 8 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
925 PM CDT TUE MAY 29 2001

VERY IMPRESSIVE SUPERCELL MOVING EAST ACROSS THE NORTHEAST FORECAST
AREA AT THIS TIME. APPEARS SEVERE THREAT WILL BE CONFINED TO THE
EXTREME EASTERN COUNTIES FOR THE NEXT COUPLE HOURS. HAVE UPDATED
ZONES TO REMOVE/LOWER POPS FOR FIRST PERIOD. ALSO MADE ADJUSTMENTS
TO FIRST PERIOD WINDS TO ACCOUNT FOR MORE RAPID SOUTHWARD MOVEMENT
OF FRONTAL BOUNDARY NOW IN THE NORTHERN PANHANDLE. PRESSURE RISES
OVER SOUTHEAST COLORADO SUGGEST FRONT WILL CONTINUE MOVING SOUTH
AS UPPER SYSTEM /PRESENTLY INDICATED IN WATER VAPOR LOOP ACROSS
NORTHEAST NEW MEXICO/ TRANSLATES EAST OVERNIGHT.
p
.LUB...NONE.

GLP

In the hours before

Special weather statement, May 29, 6:17 PM CDT, 3 hours 16 minutes before
TXZ021>032-292345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT TUE MAY 29 2001

TORNADO WATCH #319 IS CANCELED FOR PARMER AND BAILEY COUNTIES.

THE TORNADO WATCH WILL CONTINUE UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...

CASTRO...LAMB...SWISHER...HALE...BRISCOE...FLOYD...HALL...MOTLEY...
CHILDRESS AND COTTLE.

MUCH DRIER AND MORE STABLE AIR HAS MOVED IN BEHIND THE DRYLINE INTO
THE EXTREME NORTHWEST SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS
PANHANDLE. THE MORE STABLE AIR WILL PRECLUDE THE DEVELOPMENT OF
SEVERE THUNDERSTORMS FOR THIS AREA THIS EVENING. FURTHER EAST...
ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...
INCLUDING THE fPOSSIBILITY OF TORNADOES.
Special weather statement, May 29, 9:09 PM CDT, 24 minutes before
TXZ023>026-030>032-036>038-042>044-300240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
909 PM CDT TUE MAY 29 2001

TORNADO WATCH 321 IS CANCELED FOR SWISHER...BRISCOE...FLOYD...
MOTLEY...CROSBY...DICKENS...GARZA AND KENT COUNTIES.

THE TORNADO WATCH CONTINUES UNTIL 1 AM FOR THE HALL...CHILDRESS...
COTTLE...KING AND STONEWALL COUNTIES.

THE THREAT FOR SEVERE WEATHER HAS SHIFTED EAST TO THE EXTREME
SOUTHEAST TEXAS PANHANDLE AND PORTIONS OF THE LOW ROLLING PLAINS.
THUS...AREAS GENERALLY WEST OF A TURKEY TO ASPERMONT LINE HAVE BEEN
DROPPED FROM THE TORNADO WATCH.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:04 PM CDTTornado WarningLUBBriscoe, Swisher41 min
May 29, 7:05 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens55 min
May 29, 7:18 PM CDTSevere Thunderstorm WarningLUBMotley42 min
May 29, 7:44 PM CDTTornado WarningLUBBriscoe, Hall61 min
May 29, 8:36 PM CDTTornado WarningLUBChildress54 min
May 29, 8:45 PM CDTSevere Thunderstorm WarningLUBHall15 min
May 29, 9:11 PM CDTTornado WarningLUBCottle34 min
May 29, 9:45 PM CDTTornado WarningLUBCottle15 min
May 29, 9:48 PM CDTSevere Thunderstorm WarningLUBChildress12 min
May 30, 6:28 PM CDTSevere Thunderstorm WarningLUBStonewall62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.